Drug Overdose Symptoms Depend on Many Factors
The symptoms of a drug overdose depend on what drug you are taking as well as how you react to different substances. For instance, if you are overdosing on amphetamines or meth, which are central nervous system depressants, then the symptoms include dilated pupils, clammy skin, shallow breathing, a weak pulse, unconsciousness, and blue-tinged skin. When inhalants are the cause of an overdose, then you are more likely to experience agitation, confusion, a seizure or a total loss of consciousness.
If you are overdosing on hallucinogens, then you may suffer from delusions, seizures or unconsciousness. A marijuana overdose may cause anxiety, paranoia, and psychosis. With narcotics, the symptoms range from shallow breathing to lethargy and hallucinations. If you take too much of a stimulant, then you may experience convulsions, elevated body temperature, or agitation.
Why do drug overdoses occur? In the United States, most overdose deaths occur due to prescription drug abuse. However, those who abuse illicit drugs are at risk of overdosing as well. Opioid-derivative drugs and benzodiazepines are most frequently responsible for an overdose with around 91 people dying from them each day. Opioids can be especially problematic when it comes to recognizing the initial stages of an overdose because they are similar to the way that the drug would normally affect them. For instance, lethargy and dilated pupils occur when you take the proper dose. Learn more about overdoses and our drug rehab in Oregon.
Generally speaking, those who overdose on drugs do not intend to do so. When you begin taking a substance or a drug, your body starts to build up a tolerance to it. This means that you must take more of it to experience the desired effect. If you can’t take enough to overcome the tolerance, then you will suffer from withdrawal, which can be painful and intense.
There are general signs of a drug overdose that may occur regardless of the drug taken. These include headaches, nausea and chest pain. Not every drug overdose causes death, but if you become unresponsive, fall into a coma or start seizing, then you need to get to the hospital right away. Even overdoses that don’t result in these serious conditions can cause health issues or a permanent disability.
What Should You Do if You Spot Someone Experiencing a Drug Overdose?
If you think that a friend or a family member is overdosing on a drug, then call 911. Do not leave the person alone. Be sure to wait until medical professionals arrive. The 911 operator will offer guidance. If the person is unconscious, then they may vomit, which could cause choking. You can safely move the person onto their side to avoid asphyxiation. If they are awake, then don’t give them anything to drink or eat.
When people overdose on certain drugs, taking too much may cause a deadly blood sugar crash. If you give them something to eat or drink, you may accelerate this side effect, causing a possibly fatal or disabling seizure. If the person is experiencing alcohol poisoning, don’t give them black coffee or encourage them to take a cold shower to “sober up.” This advice is an old wives’ tale that may bring on a seizure or decrease the person’s body temperature to a dangerous level.
Try to determine what drugs the person took. This information can be especially helpful to medical experts because they can be sure to give them the proper overdose reversal drugs quickly, which may prevent death or disability.
Follow-Up Care for Someone With Drug Overdose Symptoms
Drug overdose treatment options range from attending an intensive outpatient program to going through a substance abuse treatment program. Group counseling and individual therapy are also effective ways to treat addiction. Know that addiction doesn’t have to control you. Help is available from a quality drug rehab center. We can get you on the path to recovery. For more information on drug overdose treatment, call Sunstone Recovery at 855.833.9199.